Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 149, NWS Philadelphia/Mount Holly
NWS Philadelphia/Mount Holly issued this severe thunderstorm warning at Jul 9, 2006, 11:31 PM EDT for Northampton County, Pennsylvania. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 9, 2006, 11:31 PM EDT (03:31 UTC)
- Expired
- Jul 10, 2006, 12:30 AM EDT
- In force
- 59 min
- Issued by
- NWS Philadelphia/Mount Holly
- Area
- Counties, with a storm outline in the text
County Northampton County, PA
The radar
The Philadelphia radar (KDIX), 115 km from the middle of the area, began a volume at 03:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 00:00Z, 3.5 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 8 J/kg
- Mixed-layer CIN
- -187 J/kg
- Mixed-layer LCL
- 1209 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- 33 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KPHI 100331 SVRPHI PAC095-100430- /O.NEW.KPHI.SV.W.0149.060710T0331Z-060710T0430Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 1131 PM EDT SUN JUL 9 2006 THE NATIONAL WEATHER SERVICE IN MOUNT HOLLY NJ HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHAMPTON COUNTY IN EASTERN PENNSYLVANIA THIS INCLUDES THE CITIES OF...WILSON...PALMER HEIGHTS...NAZARETH... BETHLEHEM * UNTIL 1230 AM EDT * AT 1127 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS STORM WAS LOCATED NEAR BETHLEHEM...AND MOVING NORTHEAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... NAZARETH...PALMER HEIGHTS...WILSON AND WEST EASTON BY 1140 PM EDT... EASTLAWN GARDENS BY 1145 PM EDT... BELFAST BY 1150 PM EDT... THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. LAT...LON 4070 7550 4058 7537 4064 7524 4087 7514 $$ SZATKOWSKI
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 10:25 PM EDT, 1 hour 6 minutes earlier.
Area forecast discussion, Jul 9, 10:25 PM EDT, 1 hour 6 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 1025 PM EDT SUN JUL 9 2006 .SHORT TERM /REST OF TONIGHT/... CONVECTION THAT BUILT OVER CENTRAL AND EASTERN PA IS SLOWLY MAKING ITS WAY TOWARD THE NORTHEAST THIS EVENING. THERE WERE A FEW REPORTS OF HAIL AND DAMAGING WINDS, REFER TO THE LATEST LSR FOR THESE REPORTS. AS THE UPPER LOW CONTINUES TO TRACK NORTHEAST, IT WILL BRING THE SHOWERS AND THUNDERSTORMS WITH IT TONIGHT, WITH THINGS ENDING BY OR AFTER MIDNIGHT TONIGHT. NO OTHER SIGNIFICANT CHANGES WERE MADE TO THE FORECAST, JUST A FEW ADJUSTMENTS HERE AND THERE IN THE GRIDS TO TRY TO FIT HOURLY TRENDS. && .PREV DISCUSSION... /ISSUED 325 PM EDT SUN JUL 9 2006/ OVERVIEW... AFTER A SPRING TYPE TSRA EVENT THIS EVE ONE CAN SAY A TRULY EXTENDED PERIOD OF SUMMER WEATHER IS ABOUT TO ENVELOP THE MID ATLC STAS AND WILL NOT GO AWAY ANYTIME SOON. GENERALLY WARM/HOT AND HUMID WEATHER WITH MAINLY AFTERNOON AND EVENING TSRAS ON TAP. BEST CHANCES FOR PCPN IN THIS FCST PKG APPEAR TO BE MON NGT AND THU WHEN APCHG WEAKENING CDFNTS LIFT THE HUMID AIR MASS UPWARD AND PROVIDE LTL RELIEF BEHIND THEM. THE GFS INIT LOOKS A BIT BETTER THAN THE WRF-NMM. BOTH MDLS NOT GIVING TROF NR MN ENUF CREDIT AS INL HGHTS WERE LWR THAN EITHER MDL INITIALIZED. NOT A CASE OF THE TROF BEING SLOR AS THE CLOSED LOW POSN LOOKED GOOD ON H2O IMAGERY. AS PER PMDHMD HPC BELIEVES GETTING TWD THE MED RNG THE WRF-NMM IS OVERDEVLOPING SHRTWV COMING OUT OF THE ROCKIES AND SLOWING THE MID-WEEK SYS DOWN. GIVEN THE LEANING OF THE UKMET AND CAN SEF TWD THE GFS WILL HAVE US FOLLOW A SLGTLY SLOR VERSION OF THE LATTER/S SOLN FOR THE MIDDLE OF THIS FCST PKG. GFS AND WRF-NMM ARE PRETTY CLOSE (FOR US) IN THE FIRST 48 HRS. SHORT TERM /TONIGHT THROUGH MONDAY/... OUR SPRING-TIME IN SUMMER EVENT FOR THE REST OF THIS AFTN AND EVE IS WELL PEGGED ON THE MSAS/LAPS ANALYSES FROM THE LWR SUSQ VLY SWWD TO JUST W OF D.C. THIS IS LOCATION OF GREATEST INSTAB VIA CAPE AND SFC BASED L.I.(S). TAKEN A GENERAL WRF/GFS/RUC COMP MOVES THIS AXIS OF GREATEST INSTAB ACRS OUR NWRN ZONES INTO THIS EVE. GIVEN FCSTD WBZ AROUND 9K AND 6.5-7.0C/KM MID LVL LAPSE RATES IN THOSE AREAS AS WELL AS MOVEMENT OF >1000J AND LOWEST L.I.(S), WE WILL KEEP HIEST CHC POPS GOING ALONG WITH ENHANCED WORDING (HAIL AND HIGHEST DCAPE GUSTY WINDS). SYS IS DIURNALLY DRIVEN. THE SHRT WV IS LIFTING OUT QUICKLY THIS EVE ALSO. WE WILL END PCPN CHCS DURG THE FIRST HALF OF THE NGT. GUID MIN TEMPS ARE CLOSE AND WILL BE FOLLOWED. THE SLIGHTLY DEEPER TROF NR MN IN THE LONG RUN SHOULD INCREASE OUR PCPN CHCS AND ALSO SLOW THE ONSET AND CHCS OF PCPN. ON MON WE HAVE USED THE GFS >1000J CUT-OFF AS TO WHERE TO INCLUDE WORDED CHC/SLGT CHC POPS IN OUR ZONES. WE HAVE REMOVED MENTION IN FAR SERN ZONES WHERE IT IS DOUBTFUL THAT TSRAS WILL ARRIVE IN TIME. DO NOT BLV SFC BASED CAPES ARE GOING TO BE HIGH ENUF TO INIT CONVECTION ALG THE SEA BREEZE FNT AS THE WRF-NMM INFERS. THERE IS BETTER ORGANIZATIONAL POTENTIAL FOR SVR STORMS ON MON ESP NEAR OUR NRN ZONES CLOSER TO STGR WIND FIELDS ALF AND THE NEXT APCHG CLOSED LOW. IT WOULD SEEM THAT THE ORGANIZED STORMS SHLD NOT ARRIVE TIL ERLY EVE. BUT OTHER STORMS MIGHT FORM BECAUSE OF OROGRAPHIC EFFECTS AND HINT OF A LEE SIDE TROF. MID LVL LAPSE RATES AND TIMING OF ORGANIZED CONVECTION MIGHT BE LIMITING FACTORS. THE FORMER DROPS TO A FCSTD 5.5C/KM. OUR FAR NWRN ZONES HAVE BEEN ADDED TO THE SEWD EDGE OF SLGT RISK BY SPC. GUID MAX TEMPS HAVE BEEN STEADY SINCE YDA AND LOOK REASONABLE BASED ON LLVL THICK. WEAKENING CDFNTL RELATED PCPN SHLD MOVE THRU OUR CWA MON NGT AND WE HAVE KEPT THE TRADITIONAL HIEST POPS NW, LOWEST SE PER DIURNAL AND TIMING TRENDS. WITH THE AIR MASS PERPETUALLY GETTING SOUPIER, WE BUY INTO THE HIGHER MIN TEMPS. WHAT IS LEFT OF THE FNT OR OUTFLOW BOUNDARIES ON TUE SHLD ACT AS A TRIGGERING MECH FOR FTHR CONVECTION SE. WE HAVE USED THE GFS >1000J AREA ONCE AGAIN BOUNDARY AS BEST WE COULD TO FIT AN AREA OF SLGT CHC/CHC POPS. THIS TIME IT FAVORS THE SERN PART OF OUR CWA. GIVEN THE TIME OF YEAR AND AFTN OCCURRENCE OF STORMS, SOME ISOLATED SVR CAN NOT BE RULED IMPOSSIBLE, BUT MID LVL LAPSE RATES ARE FCSTD TO BE EVEN LESS BULLISH THAN THEY ARE NOW OR EXPECTED ON MON. MDLS SEEM TO HAVE THIS SOUPY AIR MASS PRETTY WELL PEGGED AND WE WILL NOT SWAY MUCH FROM MOS GUID. LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/... A RELATIVE BREAK IN THE TSRA CHANCES APPEARS ON TAP TUE NGT AND ERLY WED. GFS IS THE MOST EMPHATIC AT PASSING ALG A WAA INDUCD SHOT OF SHRAS/TSRAS ON WED WHL THE NAM LEAVES THE TRIGGERING TROF WELL BEHIND. THE OTHER MED RNG MDLS ARE SOMEWHAT BTWN AND IS THE BEST COMPROMISE ATTM. THUS WE HAVE RECONFIGURED OUR POPS (HIEST NW - LOWEST SE) TO BLEND WITH A GFS/CAN SEF/UKMET SOLN. THINK UNDER THESE CIRCUMSTANCES THE GFS IS BRINGING TOO MANY CLOUDS OUR WAY WED AND HAVE NOT BROUGHT MAX TEMPS DOWN TO THE 12Z MEX MOS LVLS. ALL THE MED RNG MDLS ARE KEYING ON THU AS THE WETTEST MOST WIDESPREAD DAY FOR CONVECTION AS WEAKENING CDFNT APCHS OUR CWA AGAIN. BEYOND THAT THERE ARE MDL DIFS AS TO HOW FAR S THIS FNT GETS...OR IF ONE CAN EVEN FIND IT COME THE WEEKEND. THE 12Z GFS IS MAKING FRI A MUCH BETTER DAY. BUT MUCH LIKE WED LOOKED YDA, WOULD LIKE TO SEE SOME CONTINUITY BEFORE WE TOTALLY PULL ALL POPS. WHAT WE DID DO WAS TREND POPS DOWNWARD FROM FRI ONWARD AS H5 RDG BUILDS EWD. WHAT DOES LOOK MORE LIKELY IS THAT ALL OF THAT HOT AIR COOKING UNDER THE H5 RIDGE IN THE CNTRL AND WRN U.S. WILL WORK EWD. IN ALL LIKELIHOOD THIS SHLD GIVE US OUR HOTTEST WEATHER AND FIRST BONAFIED HEAT WAVE (OK THERE IS NO OFFICIAL GLOSSARY OF METEOROLOGY HEAT WAVE DEFINITION, BUT THE 3 DAYS OR MORE OF 90 OR ABOVE STILL REMAINS A DEFACTO HEAT WAVE DEFINITION BY MOST IN THE NERN CONUS) OF THE SEASON LATE THIS WEEK AND/OR ERLY NEXT WEEK. AVIATION... TODAYS HEATING GAVE US SCT CU/SC WITH SCT CI ABOVE. AS THE UPPER LOW MOVES NORTH ACROSS PENNSYLVANIA, SCATTERED THUNDERSTORMS HAVE DEVELOPED, MAINLY OVER THE SUSQUEHANNA VALLEY. THE STORMS ARE MOVING VERY SLOWLY E AND NE. OUR WESTERN ZONES HAVE THE BEST CHANCE TO SEE ANY THUNDERSTORM ACTIVITY THROUGH THE EVENING HOURS, AND EVEN THAT IS RELATIVELY LOW. ONCE THE SUN SETS AND THE HEATING ABATES, THE CU/SC WILL DISAPPEAR, LEAVING US WITH ONLY A FEW CI FOR THE REMAINDER OF THE NIGHT. AS WITH LAST NIGHT, THERE MAY BE A FEW LOCATIONS IN OUR FORECAST AREA WHERE VISIBILITIES MAY DROP TO MVFR FOR A BRIEF PERIOD BEFORE SUNRISE. MARINE... CONDITIONS ARE RELATIVELY QUIET ON OUR MARINE WATERS THIS AFTERNOON AND ARE EXPECTED TO REMAIN THAT WAY FOR MUCH OF THE UPCOMING WEEK. A LARGE BERMUDA HIGH WILL BE THE PRIMARY WEATHER FEATURE. A SERIES OF FRONTAL SYSTEMS WILL MOVE IN FROM THE WEST. THE FIRST WILL WEAKEN TUESDAY BEFORE IT REACHES OUR AREA. THE NEXT FRONT IS EXPECTED TO BE SLIGHTLY STRONGER AND MAY REACH OUR AREA LATE IN THE WEEK. BUT FOR MOST OF THE WEEK, WE CAN LOOK FOR S TO SW WINDS BELOW SMALL CRAFT CRITERIA. WAVEWATCH IS TRYING TO BRING SEAS TO 5 FT WEDNESDAY NIGHT INTO THURSDAY NIGHT AS THE PRESSURE GRADIENT TIGHTENS BETWEEN THE BERMUDA HIGH AND THE APPROACHING FRONT. FOR NOW, WE WILL KEEP SEAS TO 4 FT. HYDROLOGY... WE DON/T BELIEVE INDIVIDUAL TSRAS CAN SUSTAIN THEMSELVES LONG ENUF TO BE A FLOODING PBLM THIS EVE. TIMING OF ORGANIZED CONVECTION MON NGT IS TOWARD THE WEAKENING END OF HVY RAIN PTNL. THE LATTER PATTERN COULD REPEAT ITSELF ON THURSDAY. THERE WILL BE SOME HEAVY DOWNPOURS AS IS THE TYPCIAL CASE WITH TSRAS THIS TIME OF YEAR...BUT ANY FLOODING SHLD BE LOCALIZED. && .PHI WATCHES/WARNINGS/ADVISORIES... PA...NONE. NJ...NONE. DE...NONE. MD...NONE. MARINE...NONE. && SHORT TERM...ROBERTSON
Hazardous weather outlook, Jul 9, 3:00 AM EDT, 20 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 300 AM EDT SUN JUL 9 2006 ANZ430-431-450>455-DEZ001>004-MDZ008-012-015-019-020-NJZ001- 007>010-012>027-PAZ054-055-060>062-067>071-100700- DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM- COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM- COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM- COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM- NEW CASTLE-KENT DE-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD- QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON- SOMERSET-MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM- GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND- ATLANTIC-CAPE MAY-ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC- COASTAL OCEAN-SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH- NORTHAMPTON-CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA- 300 AM EDT SUN JUL 9 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN PENNSYLVANIA, DELAWARE, THE NORTHERN MARYLAND EASTERN SHORE AND NEW JERSEY, EXCLUDING THE FIVE NORTHEAST COUNTIES. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE POSSIBLE IN NORTHEAST PENNSYLVANIA AND NORTHERN NEW JERSEY THIS AFTERNOON AND EVENING WITH WIDELY SCATTERED THUNDERSTORMS POSSIBLE ELSEWHERE. ISOLATED THUNDERSTORMS COULD HAVE STRONG GUSTY WINDS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SCATTERED THUNDERSTORMS ARE EXPECTED MONDAY AFTERNOON AND EVENING WITH MORE COVERAGE EXPECTED THAN THIS AFTERNOON. THERE IS THE POSSIBLITY OF STRONG GUSTY WINDS WITH ANY THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Local storm report, Jul 9, 8:41 PM EDT, 2 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
841 PM EDT SUN JUL 09 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 PM TSTM WND DMG 5 NW BERNVILLE 40.49N 76.18W
07/09/2006 BERKS PA EMERGENCY MNGR
TREE DOWN ON RT 419 NEAR STRAUSSTOWN.
0755 PM HAIL 2 NE READING 40.36N 75.90W
07/09/2006 E0.25 INCH BERKS PA TRAINED SPOTTER
PEA SIZED HAIL IN LWER ALSACE TWP
0820 PM HAIL 3 NW LANSFORD 40.86N 75.93W
07/09/2006 E1.50 INCH CARBON PA TRAINED SPOTTER
PING PONG BALL SIZED HAIL REPORTED NEAR THE
CARBON/SCHUYLKILL COUNTY BORDER
&&
ROBERTSONLocal storm report, Jul 9, 10:49 PM EDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1049 PM EDT SUN JUL 09 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 PM TSTM WND DMG 5 NW BERNVILLE 40.49N 76.18W
07/09/2006 BERKS PA EMERGENCY MNGR
TREE DOWN ON RT 419 NEAR STRAUSSTOWN.
0755 PM HAIL 2 NE READING 40.36N 75.90W
07/09/2006 E0.25 INCH BERKS PA TRAINED SPOTTER
PEA SIZED HAIL IN LWER ALSACE TWP
0820 PM HAIL 3 NW LANSFORD 40.86N 75.93W
07/09/2006 E1.50 INCH CARBON PA TRAINED SPOTTER
PING PONG BALL SIZED HAIL REPORTED NEAR THE
CARBON/SCHUYLKILL COUNTY BORDER
0947 PM TSTM WND DMG 2 E BELVIDERE 40.83N 75.03W
07/09/2006 WARREN NJ EMERGENCY MNGR
TREES AND WIRES DOWN IN WHITE TWP.
&&
ROBERTSONThe office that day
Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 9, 8:08 PM EDT | Severe Thunderstorm Warning | PHI | Carbon | 82 min |
| Jul 9, 9:29 PM EDT | Flash Flood Warning | PHI | Lehigh | 3 hr |
| Jul 9, 9:41 PM EDT | Severe Thunderstorm Warning | PHI | Berks | 49 min |
| Jul 9, 9:51 PM EDT | Flash Flood Warning | PHI | Northampton | 3 hr |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.